TMBRA - Rider Board

 FAQFAQ   SearchSearch   MemberlistMemberlist   UsergroupsUsergroups   RegisterRegister 
 ProfileProfile   Log in to check your private messagesLog in to check your private messages   Log inLog in 

Blood Pressure Meds

Post new topic   Reply to topic    TMBRA - Rider Board Forum Index -> Ask the Bike Doc
View previous topic :: View next topic  
Author Message

PostPosted: Mon Apr 19, 2004 7:19 am GMT +0000    Post subject: Blood Pressure Meds Reply with quote

Bike Doc, let me give you some background before I ask my question. I am a 31 year old and have had a pacemaker(Dual Chamber, Demand) for 10 1/2 years. My family is littered with heart disease, hypertension, etc. I take cholesterol meds and see my cardiologist every six months. I have never had a heart attack but deal with all the other stuff that goes with the pacer.
I went in for a check up on Tuesday of last week and they decided to put me on Zestoretic for BP since it was 130/100. Everything else about me was picture perfect. This is a week and a half after finishing in the top ten in the beginner race for my age at Bar H. So I started on the meds last week and was back at Bar H this past weekend to do work to get ready for the 12 Hour race we are putting on this coming weekend. We then rode afterwards. I was toast on the ride. I had a big bag of nothing even to the point of my legs cramping and my heart racing. I had to stop and just let everyone else go on. So is this just a by-product of the Zestoretic causing some dehydration or is it worse than that?
Back to top
The Bike Doc

Joined: 08 May 2003
Posts: 1369
Location: Corpus Christi and Warda, Texas

PostPosted: Mon Apr 19, 2004 11:08 am GMT +0000    Post subject: Reply with quote


Zestoretic is a combination blood pressure medication of lisinopril, an Angiotensin Converting Enzyme (ACE) Inhibitor, and hydrochlorothiazide, a diuretic. ACE inhibitors lower blood pressure by inhibiting the body from producing a potent vasocontrictor (a substance that contricts the blood vessels and thereby raising the blood pressure). The diuretic component lowers the blood pressure by decreasing the intravasular volume, effectively dehydrating the body. Side effects of these combined medications can include dehydration especially when combined with increase sweat loss, such as when you were out riding, muscle cramps from falling postassium and sodium, hypotension (low blood pressure) leading to weakness and faintness. skin rashes, allergic reactions and other side effects.

Talk with your doctor about your reaction. Before committing to long term antihypertensive medication, getting home BP monitoring with a machine that has been calibrated with the physician's office BP monitor is helpful in determening whether or not the high blood pressure measurements persist or is just related to the anxiety of being in the doctor's office (White Coat Syndrome). With your history of heart problems do talk to your doctor before stopping or making sudden changes in your medications. Sudden changes could be life threatening.

Paul K. Nolan, MD
AKA: The Bike Doc
Back to top
View user's profile Send private message Visit poster's website

PostPosted: Mon Apr 19, 2004 12:03 pm GMT +0000    Post subject: Reply with quote

Thanks Doc! I'm awaiting the phone call back from them. I don't think they understand the extent of my riding addiction. Very Happy
Back to top
Display posts from previous:   
Post new topic   Reply to topic    TMBRA - Rider Board Forum Index -> Ask the Bike Doc All times are GMT - 6 Hours
Page 1 of 1

Jump to:  
You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot vote in polls in this forum

Powered by phpBB © 2001, 2005 phpBB Group